How long for immunotherapy to work?

Posted By
cjm22
4/15/2018 12:26pm
View other posts by
Activity
Replies: 5

My boyfriend had his first round of the ipi/nivo combo 9 days ago. We had to go back to the ER on Friday (1 week after the infusion) due to increasing shortness of breath; the doctors there did a CT scan and found that the lung lesions have grown even more since his last scan from the previous week (yeah ... my boyfriend's had at least one CT scan a week for the last month for various reasons).

I'm scared this means the immunotherapy isn't working. Should it have done something by now? Or is there still a chance it will kick in later? Does the cancer get worse before it gets better?

He's getting more and more sick. It's hard to watch. Two weeks ago we went for a nice long walk in a forest. Today he can't walk a block without being out of breath and nauseous.

 

It can definitely take a few weeks for the immuntherapy to work, so don't count it out yet.  There's also cases of tumors growing at first in response to the treatment and shrinking later.  

When giving immunotherapy - it takes time.  Some melanoma experts have even been noted to say, "Be patient with the patient."  Roughly, average response is expected in about 12 weeks or 3 months.  Here is a report and graph that tell the tale:

http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/02/time-to-responseipi-vs-nivo-and-ipi.html  

Now...immunotherapy works by triggering our own immune response.  With that reponse, lots of cells rush to the area, causing inflammation and even at times, size, of the lesion when evaluated on scans, termed pseudoprogression.  So, that inflammatory process...which is good...in areas with limited space can be problematic for the patient.  Additionally, that same immune response can trigger adverse reactions, like joint pain, rashes, etc.  Another adverse reaction, esp for folks with lung mets (it is seen a lot in patients with lung cancer...for which immunotherapy can also be used effectively) is pneumonitis.  That's just a fance word for inflammation in the lung.  As an asthmatic, it is something I dealt with a lot after my infusions.  I was lucky and able to simply use my inhalers of albuterol and inhaled corticosteriods just like I do for my asthmatic flares and control the shortness of breath, cough and such that way.  (This is something that may help your boyfriend.)  If pneumonitis is more severe, patients may need to take a short break from immunotherapy and even do a short course of steriods to calm things down.  Then, most can return to immunotherapy with close observation.  In severe cases, immunotherapy must be stopped.  The good news is that a small break and even a course of steriods does not negate the positive effects of immunotherapy against the tumor.  The bad news is that if you are in dire straits with your melanoma...it is very difficult to forego treatment of that very thing.

Now....I don't know if you boyfriend is dealing with mild inflammation due to the immune response to his lungs tumors, pneumonitis, problems due to tumor growth or something altogether different.  However, these are all things that I would encourage him to address with his doctor and may be a heads up to you depending on what his docs have to say about his condition.  Either way, if he is experiencing significant respiratory issues and/or a decline in ability, I think a call to his docs would certainly be a good idea.

Yours, celeste

Thanks, Celeste. We were at Emergency on Friday night due to severe shortness of breath and the doctors there say it looks like it's due to a combination of the lung tumours growing and also, due to an airway being mostly cut off in one lung, part of his lung is collapsed (or something like that? or infected or something?). So there is just very limited capacity. They put him on antibiotics to try and control the infection. He is breathing a little easier yesterday and today so maybe that did something.

The oncologist called us today. It looks as though she might switch him to BRAF inhibitors now because the disease is progressing so rapidly -- he doesn't really have time to wait a couple months for immunotherapy to kick in. We are going to talk with her tomorrow about what to do.

I really hope even if he switches to BRAF inhibitors for now, he can be put back on immunotherapy once the tumours are a little more under control. Even though it looks like there has been tumour growth after one immunotherapy infusion, that doesn't mean it's not working, right?? There could still be hope...?

I had a similar experience and was wondering the same thing as you.  I kept going to the emergency room and they kept saying the tumors were growing.  I think about a week after my second treatment, I ended up in the hostpital for really bad back pain.  They said there was fluid next to my spine and couldn't explain it. However on that CT scan, there was no change in tumor sizes.  Previous to that, some tumors were growing 4 cm every two weeks.   

I didn't quite notice at first that I was getting better, but soon, I could breathe in deeper, some of the bumps (tumors) that were popping up (on my shoulder and other places) seemed to not be there anymore.

So 9 days is really too soon.  Keep him alive and keep treating those side effects and buy him time for it to work.  If it is working, a few more weeks should show stablization.  (at least what it took from me).

The morphine is a life saver, but managing that is a problem also.  Hopefully you got the longer 12 hour versions of the medicine.  That stuff doesn't go without side effects either.  I became addicted physically to it and finall have worked out of it.  He definetly needs it now.  Hang in there.  I remember thinking the same things as you and worrying about it.  Just 9 days insn't quite enough.  You are probably in for several more visits to the ER as those things grow and cause havoc.  Hopefully after that, the immunology stuff will take hold.  Even if it does (I almost had it as bad as him), I'm sitting here 4 months later and there is much work and still pain to bear.  Side effects from medicine become the subject of the day as your cancer leaves you and you are left wondering what will be your new normal.  I'm still working on that.  You and your boyfriend are in my prayers.  It isn't a fun thing what you both are going through, but I sure know that he appreciates you being there.  Stay strong and you should see some miricles happen!

PS:  After the stuff started working, I was back at work between my 2nd and 3rd treatment. (About 5 weeks).... With the help of morphine!

Hopefully the growth was due to the immune system working. I had 7 tumors in my lungs in which several had grown between the first and second scan. 14 months later all 7 were gone. Is your boyfriend experiencing any other side effects? I always enjoyed side effects as they reminded me my immune system was reacting to the drug and was probably working. I had 6 or 7 side effects from about the third combo on and still have several side effects.